Two cases of valproate-induced hyperammonemic encephalopathy without hepatic failure

Samhita Panda, K Radhakrishnan
2004 Journal of Association of Physicians of India  
We report two children with localization related epilepsies, who presented with somnolence, seizure exacerbation, behavioral alteration, decline in speech and cognitive abilities, and ataxia while being treated with a combination of valproate and topiramate, but had previously tolerated valproate with other antiepileptic drugs. These children had elevated serum ammonia, normal transaminase levels, and generalized slowing of EEG background activity during encephalopathy, which promptly reverted
more » ... ack to normal along with clinical improvement following withdrawal of valproate. To our knowledge, this is the first documentation of valproate-induced hyperammonemic encephalopathy enhanced by topiramate from India. We intend to alert internists, pediatricians, psychiatrists and neurologists about this underrecognized adverse effect of antiepileptic drug polytherapy.
pmid:15839456 fatcat:hpdq3dv3dbdedd7x36a6quqheq